Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 136, NWS Atlanta, GA

May 26, 2002Gordon County, Pickens County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 26, 2002, 6:34 PM EDT for Gordon County, Pickens County, Georgia. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 2002, 6:34 PM EDT (22:34 UTC)
Expired
May 26, 2002, 7:00 PM EDT
In force
26 min
Issued by
NWS Atlanta, GA
Area
Whole counties

Counties Gordon County, GA, Pickens County, GA

The radar

The Atlanta radar (KFFC), 125 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 6:45 PM EDTHail 0.75Fairmount, GAThe Gordon county 911 center reported dime size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2002-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2002-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1599 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 262234
SVRATL
GAC129-227-262300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
632 PM EDT SUN MAY 26 2002

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN PICKENS COUNTY IN NORTH CENTRAL GEORGIA
  EASTERN GORDON COUNTY IN NORTHWEST GEORGIA

* UNTIL 700 PM EDT

* AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FAIRMOUNT...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... 
FAIRMOUNT...JASPER...RANGER...AND TALKING ROCK.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:10 PM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, May 26, 3:10 PM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
310 PM EDT SUN MAY 26 2002

SURFACE RIDGE HAS EASED FAR ENOUGH EAST TO ALLOW AFTERNOON HEATING
TO GENERATE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS NORTHERN AND
WESTERN PORTIONS OF THE FORECAST. WILL CARRY 30% NORTH AND WEST OF
AN ATLANTA TO CLEVELAND LINE WITH 20% FROM COLUMBUS TO ATHENS AND NO
MENTION ACROSS THE SOUTHEAST. DYING COLD FRONT SHOULD DISSIPATE
SOMEWHERE JUST NORTH OF THE CWA BY TOMORROW. WILL KEEP LOW CHANCE/
SLIGHT CHANCE SAME AREAS TOMORROW THEN DRY TUESDAY AND WEDNESDAY AS
UPPER TROUGH AXIS REMAINS JUST EAST OF GEORGIA. BY THURSDAY EAST
COAST UPPER TROUGH AXIS MOVES BACK WEST ACROSS THE FORECAST AREA AS
ANOTHER WEAK FRONT APPROACHES BRINGING BACK SCATTERED POPS FOR
THURSDAY AND FRIDAY. SATURDAY LOOKS DRY BEHIND FRONT BUT LITTLE
SIGNIFICANT THICKNESS COOLING MOSTLY OFFSET BY INCREASED SUNSHINE.
SURFACE HIGH PRESSURE CENTER MOVES EAST OF GEORGIA BY SUNDAY WITH A
START TO SOME MOISTURE INDICATED...BUT CONFIDENCE IN TIMING AND
STRENGTH OF THE RETURN STILL A LITTLE TOO LOW TO INTRODUCE POPS IN
DAY 7 FORECAST. TEMPERATURES SEASONAL THROUGH THIS FORECAST.

FCSTID = 20

ATL  64 86 64 83 /  30 20 20 10
AHN  63 85 63 83 /  20 20 20 10
GVL  62 84 61 81 /  30 30 20 10
RMG  62 85 62 82 /  30 30 20 10
CSG  68 89 67 87 /  20 20 20 10
MCN  67 88 66 86 /  10 10 10 10

.ATL...
GA...NONE.

MSS

OUR DETAILED COUNTY FORECASTS ARE AVAILABLE AT FOUS52 KFFC.
OUR AREA FORECAST FOR NORTH AND CENTRAL GEORGIA CITIES IS AVAILABLE
AT FLUS42 KFFC.

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.